Missouri, 2009

Flash Flooding and Hail in Missouri, May 1, 2009

May 1, 2009 · NWS SGF · 21 events in 7 counties and zones

A line of showers and thunderstorms approached the city of Springfield from the west. This line of storms produced three to six inches of rain over the city causing flash flooding leading to numerous water rescues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of showers and thunderstorms approached the city of Springfield from the west. This line of storms produced three to six inches of rain over the city causing flash flooding leading to numerous water rescues. Additional thunderstorms developed across the rest of southern Missouri. A few of these storms became severe with wind gusts in excess of 60 mph and hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 10:55 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 30, 10:55 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU APR 30 2009

.UPDATE...

STORMS HAVE INCREASED DURING THE PAST HOUR OR TWO ALONG AND WEST
OF AN OSCEOLA TO SPRINGFIELD TO AVA LINE AS THE LOW LEVEL JET AND
ISENTROPIC LIFT INCREASED OVER THE REGION. HIGH FREEZING LEVEL AND
NARROW CAPE OFF THE 00Z SOUNDING SUGGEST THAT ANY STORMS THAT
DEVELOP WILL BE VERY EFFICIENT RAINFALL PRODUCERS. WE ARE KEEPING
A CLOSE EYE ON STORMS OVER SOUTHEAST KANSAS AS THEY SHOW HAIL
POTENTIAL WITH 50 DBZ CORES OVER 35 KFT.

TERRY

&&

.DISCUSSION...

SOGGY WEATHER CONTINUES ACROSS THE REGION TODAY. A MID LEVEL
SHORTWAVE TROUGH CROSSING THE AREA WAS PRODUCING WIDESPREAD
SHOWERS. SOME THUNDERSTORMS WERE NOTED ACROSS NORTHEAST OKLAHOMA
ALONG THE CLEARING LINE. RAINFALL AMOUNTS TODAY HAVE BEEN FAIRLY
MODEST AND GENERALLY LESS THAN ONE HALF INCH.

THE WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND
AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A STALLING
FRONT AND ABUNDANT MOISTURE. WITH THIS IN MIND...THE FLASH FLOOD
WATCH HAS BEEN EXTENDED INTO SUNDAY.

FOR TONIGHT...EXPECT RAINFALL TO TAPER OFF THIS EVENING IN THE WAKE OF THE
PASSING SHORTWAVE. IT APPEARS THAT THE STRONGER CONVECTION WILL
REMAIN TO THE SOUTH WITHIN REGION OF GREATER INSTABILITY. HOWEVER
CONVECTION MAY INCREASE LATER TONIGHT INTO EARLY FRIDAY
PARTICULARLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AS A
LOW LEVEL JET DEVELOPS.

ON FRIDAY...A FRONT WILL SAG SOUTHWARD INTO THE OZARKS. THE DEGREE
OF INSTABILITY AND RESULTING RISK OF SEVERE WEATHER REMAINS IN
QUESTION. IT APPEARS THE HIGHEST POTENTIAL FOR STRONG CONVECTION
WILL BE ACROSS FAR SOUTHERN MISSOURI AHEAD OF THE FRONT. OTHERWISE
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY
NIGHT AS A STRENGTHENING LOW LEVEL JET INTERSECTS THE FRONT.

FOR SATURDAY...PERIODS OF POTENTIALLY HEAVY RAINFALL WILL PERSIST
AS THE FRONT STALLS ACROSS NORTHERN ARKANSAS AND AN UPPER TROUGH
APPROACHES FROM THE WEST. THIS WILL MAINTAIN AN OVERRUNNING REGIME
AS A PERSISTENT LOW LEVEL JET INTERSECTS THE FRONT. 850 MB
DEWPOINTS IN THE 10 TO 15 DEGREE CELSIUS RANGE AND PRECIPITABLE
WATER VALUES NEAR 1.5 INCHES WILL SUPPORT HEAVY RAINFALL
POTENTIAL. OTHERWISE THE WIDESPREAD PRECIPITATION AND
NORTHEASTERLY FLOW NORTH OF THE FRONT WILL RESULT IN COOLER
TEMPERATURES THIS WEEKEND.

ON SUNDAY...A FINAL PRIMARY SHORTWAVE TROUGH IS PROGGED TO TRACK
ACROSS THE AREA BRINGING MORE RAINFALL. WE WILL REMAIN ON THE COOL
SIDE OF THE FRONT WITH HIGHS POTENTIALLY REMAINING IN THE 50S
ACROSS CENTRAL MISSOURI.

UNCERTAINTY CONTINUES ON THE TIMING OF FEATURES IN THE EXTENDED
BUT THERE SHOULD BE AT LEAST A BIT OF A BREAK ON MONDAY. HOWEVER
THE OVERALL ACTIVE PATTERN WILL LIKELY PERSIST.

FOSTER

&&

.AVIATION...

WILL CONTINUE MENTION OF AT LEAST VICINITY THUNDER THROUGH THE
OVERNIGHT HOURS AS STORM ACTIVITY INCREASES OVER SOUTHWEST
MO/SOUTHEAST KS. A SURFACE FRONT WILL GRADUALLY PUSH SOUTH ACROSS
THE AIRPORTS DURING THE MORNING AND SHOULD RESULT IN A FAIRLY
ABRUPT SHIFT TO THE NORTH AND NORTHEAST DURING THE MORNING.
UPSLOPE NORTHEAST FLOW MAY DROP CEILINGS TO IFR BY FRIDAY
AFTERNOON. FOR NOW HAVE OPTED TO GO MVFR BUT WANT TO ALERT OUR
USERS TO THAT POTENTIAL.

UPPER LEVEL DISTURBANCES WILL CONTINUE TO OVERRIDE THE FRONT AND
SHOULD LEAD TO CONTINUED CHANCES FOR SHOWERS AND STORMS THROUGH
FRIDAY EVENING.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 30, 7:13 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT THU APR 30 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
813 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL AND LOCALIZED
FLOODING...AND RESIDUAL FLOODING MAY CONTINUE ON SOME LOW WATER
CROSSINGS.

  AREAS AFFECTED AND TIMING:

HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA THROUGH TONIGHT.

  DISCUSSION:

UPPER LEVEL DISTURBANCES INTERACTING WITH ABUNDANT MOISTURE WILL
CONTINUE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS...AND THE
POTENTIAL FOR HEAVY RAINFALL. ANY HEAVY RAIN OVER THE ALREADY
SATURATED SOIL CONDITIONS COULD CAUSE FLASH FLOODING.

THE RISK OF SEVERE WEATHER REMAINS LOW THROUGH TONIGHT DUE TO
LIMITED INSTABILITY. A FEW STRONG STORMS MAY DEVELOP ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 2 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY
THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA.

SOME STRONG TO SEVERE STORMS MAY ACCOMPANY THE INITIAL FRONTAL
PASSAGE ON FRIDAY ACROSS SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/KARDELL

In the hours before

Local storm report, Apr 30, 11:25 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             SPRINGFIELD             37.20N  93.29W
05/01/2009  E0.88 INCH       GREENE             MO   TRAINED SPOTTER

            REPORT RECEIVED THROUGH GREENE COUNTY.

&&

DSA
Local storm report, Apr 30, 11:28 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     LIGHTNING        SPRINGFIELD             37.20N 93.29W
05/01/2009                   GREENE             MO   LAW ENFORCEMENT

            HOUSE IS ON FIRE DUE TO A LIGHTNING STRIKE.

&&

DCRAMER
Local storm report, Apr 30, 11:47 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
05/01/2009                   GREENE             MO   AMATEUR RADIO

            FLASH FLOODING IS ONGOING AT THE INTERSECTION OF WEBSTER
            AND BOONEVILLE. CAR IS STALLED...OCCUPANTS ARE OUT OF THE
            CAR AND SAFE.

&&

DCRAMER
Local storm report, Apr 30, 11:58 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
05/01/2009                   GREENE             MO   LAW ENFORCEMENT

            ROADS NEAR THE INTERSECTION OF CHESTNUT AND COLLEGE ARE
            FLOODED.

&&

DCRAMER
Local storm report, Apr 30, 11:59 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
05/01/2009                   GREENE             MO   LAW ENFORCEMENT

            CAMPBELL AND CHESTNUT IS IMPASSABLE TO MOTORISTS.

&&

DCRAMER
Local storm report, May 1, 12:01 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
05/01/2009                   GREENE             MO   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED IN SPRINGFIELD.

&&

DSA

The radar

The Springfield radar (KSGF), 11 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Greene

When
May 1, 12:01 AM CST
Where
Greene County, 1.01 mi ENE of Springfield
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.205, -93.283

A lightning stike caused a house to catch on fire.

Flash Flood, Greene

When
May 1, 12:03 AM CST to 4:00 AM CST
Where
Greene County, 1.07 mi W of Cody to 0.37 mi WNW of Strafford Grn Co Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.119, -93.139

Three to six inches of rain fell within a two hour duration across the eastern two thirds of Greene County. Widespread flash flooding resulted in several water rescues. The James River rapidly flooded low lying areas along its banks, while Wilson's Creek also exceeded flood stage.

Flash Flood, Webster

When
May 1, 3:19 AM CST to 6:00 AM CST
Where
Webster County, 1.12 mi SW of Compton to 0.93 mi SW of Compton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.220, -93.046

Excessive rainfall caused flash flooding to occur over the intersection of Highway B and Panther Creek.

Flash Flood, Barry

When
May 1, 6:00 AM CST to 8:00 AM CST
Where
Barry County, 1.02 mi NNW of Cassville to 1.35 mi WNW of Exeter
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.693, -93.880

Excessive rainfall produced flash flooding within the community of Cassville. One vehicle was swamped by the flooding and had to be pulled out by a wrecker. Other specific locations that experienced flooding included a section of Highway 76 near its intersection with Highway 112 along with a low water crossing three miles southeast of Cassville.

Thunderstorm Wind, Barry

When
May 1, 6:05 AM CST
Where
Barry County, 1.6 mi E of Cassville Flds Arpt to 1.88 mi E of Cassville Flds Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.676, -93.802

Severe thunderstorm wind gusts knocked over a few trees along Farm Road 1150.

Flash Flood, Wright

When
May 1, 6:30 AM CST to 8:30 AM CST
Where
Wright County, 3.47 mi E of Dawson to 3.94 mi ESE of Dawson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.243, -92.257

Beaver Creek flooded a section of Boulder Road. A water rescue was performed at this location as two occupants in a vehicle drove into the water and became stranded.

Hail, Jasper

When
May 1, 6:48 AM CST
Where
Jasper County, Reeds
Measured
2 in hail
Reported by
Post Office
Coordinates
37.120, -94.170

Hail, Jasper

When
May 1, 7:10 AM CST
Where
Jasper County, Avilla
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.200, -94.130

Thunderstorm Wind, Jasper

When
May 1, 7:10 AM CST
Where
Jasper County, 0.79 mi NNE of Reeds
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.131, -94.165

A law enforcement officer observed 60 mph wind gusts.

Hail, Lawrence

When
May 1, 7:20 AM CST
Where
Lawrence County, 1.49 mi SSE of Olinger
Measured
1.75 in hail
Reported by
Public
Coordinates
37.250, -93.940

Hail, Lawrence

When
May 1, 7:23 AM CST
Where
Lawrence County, 2.65 mi NW of Phelps
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.210, -93.950

Hail, Jasper

When
May 1, 8:20 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -94.510

Hail, Newton

When
May 1, 8:20 AM CST
Where
Newton County, 1.49 mi NNE of Redings Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -94.510

Hail, Newton

When
May 1, 8:27 AM CST
Where
Newton County, 1.49 mi NNE of Redings Mill
Measured
1.75 in hail
Reported by
Public
Coordinates
37.040, -94.510

Hail, Newton

When
May 1, 4:30 PM CST
Where
Newton County, 1.38 mi S of Seneca
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.830, -94.600

Hail, Newton

When
May 1, 4:40 PM CST
Where
Newton County, 1.38 mi S of Neosho
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.850, -94.370

Hail, Newton

When
May 1, 4:44 PM CST
Where
Newton County, 1.38 mi S of Neosho
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.850, -94.370

Hail, Barry

When
May 1, 5:33 PM CST
Where
Barry County, Eagle Rock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.550, -93.750

Hail, Barry

When
May 1, 5:45 PM CST
Where
Barry County, 3.23 mi SSE of Shell Knob
Measured
0.88 in hail
Reported by
Public
Coordinates
36.590, -93.600

Hail, Barry

When
May 1, 5:45 PM CST
Where
Barry County, 3.83 mi SSE of Shell Knob
Measured
0.88 in hail
Reported by
Public
Coordinates
36.580, -93.600

Hail, Newton

When
May 1, 6:10 PM CST
Where
Newton County, 1.49 mi SSE of Redings Mill
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.000, -94.510

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175315, 175316, 175335, 175339, 175352, 175354, 175297, 175299, 175355, 175300, 175298, 175302, 175305, 175304, 175307, 175309, 175308, 175310, 175312, 175313, 175311.